Tennessee, 2014Blizzard and Heavy Snow in Tennessee, November 1, 2014
November 1, 2014 · NWS MRX · 17 events in 8 counties and zones
A shortwave trough moved east across the Southeastern United States pulling moisture from the Gulf of Mexico across the Southern Appalachian region just in time for the arrival of an anomalous Arctic air mass resulting in mountain snowfall across Eastern Tennessee and Southwest Virginia.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved east across the Southeastern United States pulling moisture from the Gulf of Mexico across the Southern Appalachian region just in time for the arrival of an anomalous Arctic air mass resulting in mountain snowfall across Eastern Tennessee and Southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 31, 8:00 PM EST, 5 hours earlier.
Area forecast discussion, Oct 31, 8:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT FRI OCT 31 2014
.DISCUSSION...TEMPERATURES ARE DROPPING A LITTLE FASTER THAN
FORECAST BEHIND THE COLD FRONT ADVANCING THROUGH THE REGION. THE
BOUNDARY IS NEARING A TRI-DNN LINE. COOLING IS OF COURSE MORE
SENSITIVE TO ELEVATION WITH MID 30 DEGREE READINGS NOTED ON THE
HIGHER CUMBERLAND PLATEAU TERRAIN WHERE SOME LIGHT SNOW WAS FALLING
SINCE EARLY EVENING. THE MAIN EVENT BEGINS LATER TONIGHT WITH
STRONGER LIFT AND VERY COLD TEMPERATURES ALOFT WITH THE UPPER LOW.
THE LOW IS CURRENTLY DROPPING SOUTHEAST THROUGH THE OHIO VALLEY.
WINTER STORM WARNING/ADVISORY STILL ON TRACK WITH BEST SNOWFALL
ACCUMULATION IN THE HIGHER TERRAIN ACROSS SOUTHWEST VIRGINIA AND
THE MOUNTAINS ALONG THE NORTH CAROLINA BORDER WHERE SEVERAL INCHES
OF SNOW SHOULD FALL. IT STILL APPEARS THAT MUCH OF THE GREAT VALLEY
IN TENNESSEE (LOWER TERRAIN AREAS) WILL SEE A PERIOD OF SNOW LATE
TONIGHT INTO SATURDAY MORNING WITH SOME DECENT MELTING DUE TO WARM
GROUND TEMPERATURES. THEREFORE...MUCH OF THE ACCUMULATION WILL BE
ON GRASS COVERED SURFACES. WILL TWEAK TEMPERATURE/DEWPOINT GRIDS TO
MATCH CURRENT READINGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 33 46 30 52 / 30 20 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 33 41 29 48 / 80 70 20 10
OAK RIDGE, TN 33 41 29 48 / 80 60 10 10
TRI CITIES AIRPORT, TN 32 38 28 42 / 100 100 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EDT
SATURDAY FOR CHEROKEE-CLAY.
TN...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-UNICOI.
FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
ANDERSON-BLEDSOE-BRADLEY-GRAINGER-HAMBLEN-HAMILTON-
JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-NW BLOUNT-NORTH
SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
SEQUATCHIE-UNION-WEST POLK.
WINTER WEATHER ADVISORY FROM 2 AM TO 1 PM EDT SATURDAY FOR
ANDERSON-GRAINGER-HAMBLEN-NORTHWEST COCKE-UNION.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EDT
SATURDAY FOR CAMPBELL-CLAIBORNE-EAST POLK-HANCOCK-HAWKINS-
MORGAN-NORTHWEST CARTER-NORTHWEST GREENE-SCOTT TN-SULLIVAN-
WASHINGTON TN.
VA...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR RUSSELL-
WASHINGTON-WISE.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EDT
SATURDAY FOR LEE-SCOTT.
&&Hazardous weather outlook, Oct 31, 11:27 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1227 PM EDT FRI OCT 31 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011630-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1227 PM EDT FRI OCT 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SOUTHEASTWARD
ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT INTO SATURDAY
MORNING. THIS SYSTEM WILL BRING SIGNIFICANT SNOWFALL ACCUMULATIONS
ACROSS THE HIGHER ELEVATIONS...ALONG WITH MUCH COLDER TEMPERATURES
FOR THE WEEKEND.
A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND SATURDAY
ACROSS THE HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND THE EAST
TENNESSEE MOUNTAINS...WHERE LIFE THREATENING CONDITIONS DUE TO
SIGNIFICANT SNOWFALL ACCUMULATIONS IS EXPECTED. ANY UNNECESSARY
TRAVEL OR OUTDOOR ACTIVITIES...SUCH AS HIKING OR CAMPING IS
STRONGLY DISCOURAGED IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LIGHT SNOW ACCUMULATIONS ARE ALSO EXPECTED ACROSS PORTIONS OF
NORTHEAST TENNESSEE BY MIDDAY SATURDAY...AS WELL AS CONTINUED
SNOWFALL ALONG THE MOUNTAINS OF EAST TENNESSEE AND SOUTHWEST
VIRGINIA THROUGH SATURDAY EVENING. IN ADDITION...OVERNIGHT
FREEZING TEMPERATURES ARE EXPECTED ACROSS THE REGION THROUGH MONDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY FOR SNOWFALL REPORTS
ACROSS THE HIGHER ELEVATIONS.
Heavy Snow, Sevier/Smoky Mountains
- When
- November 1, 1:00 AM EST to 7:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Public
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Seven inches of snow was estimated five miles south southwest of Cosby along the Cocke and Sevier county line just inside Sevier county on Highway 321 at Baxters Orchard.
Heavy Snow, Cocke/Smoky Mountains
- When
- November 1, 1:00 AM EST to 8:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Two inches of snow was measured one mile north of Parrotsville at an elevation of 1300 feet.
Heavy Snow, Washington
- When
- November 1, 1:00 AM EST to 8:00 AM EST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Two miles south southwest of Jonesborough at an elevation of 1700 feet snowfall depth was estimated at 3.7 inches.
Heavy Snow, Sevier/Smoky Mountains
- When
- November 1, 1:00 AM EST to 8:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Snowfall depth was estimated at two inches two miles north of Gatlinburg at an elevation of 1700 feet.
Heavy Snow, Southeast Greene
- When
- November 1, 1:00 AM EST to 9:00 AM EST
- Where
- Southeast Greene forecast zone
- Reported by
- Public
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Ten miles northeast of Del Rio at an elevation of 1500 feet snowfall depth was estimated at three inches.
Heavy Snow, Southeast Greene
- When
- November 1, 1:00 AM EST to 9:00 AM EST
- Where
- Southeast Greene forecast zone
- Reported by
- Public
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Six miles north northeast of Hot Springs at an elevation of 2500 feet snowfall depth was estimated at 9.2 inches.
Heavy Snow, Washington
- When
- November 1, 1:00 AM EST to 9:00 AM EST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Three miles northeast of Johnson City snowfall depth was estimated at 3.5 inches.
Heavy Snow, Cocke/Smoky Mountains
- When
- November 1, 1:00 AM EST to 10:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Two miles east of Hartford at an elevation of 1870 feet a snow depth of twelve inches was measured.
Heavy Snow, Cocke/Smoky Mountains
- When
- November 1, 1:00 AM EST to 11:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Reported by
- Public
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Two miles south southwest of Hartford at an elevation of 3400 feet a snow depth of 12.8 inches was estimated. Trees were reported to be cracking and popping due to the weight of the snow with many trees bent over. Several trees were already downed by the heavy snow.
Heavy Snow, Unicoi
- When
- November 1, 1:00 AM EST to 11:00 AM EST
- Where
- Unicoi forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.111, -82.432 (the zone’s center; the record gives no point)
Two miles south of Erwin snow depth was estimated at four inches. Trees and power lines were reported down across the county due to the weight of the snow.
Blizzard, Southeast Greene
- When
- November 1, 1:00 AM EST to 12:00 PM EST
- Where
- Southeast Greene forecast zone
- Reported by
- Public
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Eight miles northeast of Del Rio near the Cocke and Greene County line just inside Greene County along Highway 107 snow depth of nine inches was estimated.
Heavy Snow, Southeast Carter
- When
- November 1, 1:00 AM EST to 12:00 PM EST
- Where
- Southeast Carter forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Eight miles southeast of Hampton on Roan Mountain 6 to 8 inches of snow was estimated.
Heavy Snow, Blount/Smoky Mountains
- When
- November 1, 1:00 AM EST to 1:00 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
At Cades Cove three inches of snow was measured with several trees downed due to heavy snow along Tremont Road.
Heavy Snow, Sevier/Smoky Mountains
- When
- November 1, 1:00 AM EST to 1:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Eight miles southeast of Gatlinburg a snow depth of 15 inches was measured at Newfound Gap.
Heavy Snow, Sevier/Smoky Mountains
- When
- November 1, 1:00 AM EST to 1:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Five miles southeast of Gatlinburg at Mount LeConte a snow depth of 22 inches was measured. Snow drifts were reported to be waist deep.
Heavy Snow, Southeast Monroe
- When
- November 1, 1:00 AM EST to 1:00 PM EST
- Where
- Southeast Monroe forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Eight miles east of Tellico Plains along Cherohala Skyway two inches of snow was estimated.
Heavy Snow, Sevier/Smoky Mountains
- When
- November 1, 1:00 AM EST to 2:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Public
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Two miles west of Gatlinburg on Ski Mountain Road near Mount Harrison at an elevation of 2000 feet snow depth was estimated at 7.5 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, November 1, 20144 deaths · 1 injured · 1 event
- Strong Wind in West Virginia, November 1, 2014$136,000 · 33 events
- Drought in Texas, November 1 to 30, 2014$44,000 · 24 events
- High Wind in Utah, November 1, 2014$75,000 · 70 kt wind · 4 events
- Drought in Oklahoma, November 1 to 30, 201441 events
- Frost and Freeze in Kentucky, November 1 to 2, 201422 events
- Drought in New Mexico, November 1 to 30, 201420 events
- Frost and Freeze in Illinois, November 1 to 2, 201419 events
- Heavy Snow and Winter Weather in South Carolina, November 1, 2014$18,000 · 5 events
- Drought in Texas, November 1 to 30, 201416 events
- Winter Weather in Georgia, November 1, 201413 events
- Drought in California, November 1 to 30, 201411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543652, 543655, 543656, 543657, 543658, 543660, 543661, 543664, 543666, 543668, 543675, 543678, 543683, 543690, 543696, 543698, 543701.